I have gained 30 pounds

Discussion in 'Fibromyalgia Main Forum' started by Mom2Two, Feb 24, 2003.

  1. Mom2Two

    Mom2Two New Member

    I was wondering if a lot of you with FM have experienced weight gain? I have gained 30 pounds. This has been especially difficult because I just lost 41 before I got sick. Could the extra weight be making feel worse? Could this dd be the culprit for my weight gain? I haven't been able to exercise at all. I know that could be a large part. How big a role does diet play in this dd? Funny, my rheumtologist said it didn't play a role at all. Do you agree? What about the importance of exercise? Do any of you have any advice about trying to lose weight? I am taking prozac and darvocet. Although now the darvocet is doing the same thing the vicodin did; make me really itchy. I scratched my leg SO hard last night that I bruised my it. It looks like I was hit with a hammer several times and hard. Sorry, this is so jumbly. I figure this would be the perfect place for people not to judge me and think I am stupid. Brain fog and all...
  2. kadywill

    kadywill New Member

    I, too, put on a lot of weight with each flare. I always pray I can lose the weight when I feel better, but sometimes that doesn't happen; like NOW!
    I had a stress fracture of my foot in May and was off my feet for 8 weeks, then I started a new antidepressant. The inactivity, depression, meds and boredom all caused me to gain weight. Now I am on steroids for my chronic, idiopathic angioedema and urticaria and I feel hopeless that I will get back to my pre-illness weight. I really am obese right now and I feel terrible about it. I have a voracious appetite when I am taking a lot of these meds and nothing I can do changes that. I wish I could be prescribed a strong appetite suppressant, but I doubt a doc would do that. I take Oxy for pain routinely as well as a host of other meds for various problems. I have reduced my Prednisone significantly and am increasing my activity now, and I see a small amount of improvement r/t my appetite. I am not able to tolerate a higher protein and lower carb diet. I just hate it and get nauseated when I think about the increased proteins. I don't know why.
    Anyway, I have to say that the combination of decreased activity, increased appetite and certain meds have led to obesity in my case. My poor old metabolism is shot and nothing short of a serious appetite suppressant will help me now. Due to my current health status, much more exercise is not an option and nor is sitting here starving myself. My diet is really not laden with fat, so I don't think a med. like Meridia (sp.?) will help me, and a speed-type pill will only make my BP worse and my insomnia worse. I am not too hopeful right now.
    Sorry!
    Kady

  3. LauraLea

    LauraLea New Member

    I too have gained about 30 lbs. The Elavil I take I know has that side-effect. Funny you mentioned itching. I get that too. I alway thought it was the meds, but we take totally different meds.

    Diet is important, reduce your sugar and your flour intake. This is the hardest thing for me.

    Exercise is a double edge blade. Too much and your in pain not enough and your in paid. Find something you enjoy and do it in moderation. I love to hike with my dog, and I find being outside improves my mood. Of course I live in So Cal so it's a lot easier to go outside... I also love yoga but haven't been able to afford it. I alway do the gentle classes. Even if you can't do most exercising, try to do streching everyday. It helps.

    I would think that weight plays a role, for one thing we feel better about oursleeves when we are not overwieght. I'm sure you know that from losing the weight.

    Best of luck to you I know how hard it is to find the right match of diet and exercise compounded with our illness.
  4. dhcpolwnk

    dhcpolwnk New Member

    I really identify with your frustration about weight gain. I know how tough it is to lose weight. I've been fighting the "battle of the bulge" most of my life.

    Shortly after I was diagnosed with fibro (Aug. 29, 2002), I noticed that I had gained about 10 pounds over the past year. When I was younger, weight was a big issue for me, but I changed my diet because of some *major* problems with IBS (and MS-related bowel problems)--all of which got me to the point where I was afraid to eat! Then I got involved with a couple of projects that kept me so busy I sometimes forgot to eat, or at least didn't have time to eat much. The up-side result of all this was that I lost a lot of weight, and it seemed to reset my metabolism and my appetite, because for most of the last 10 years, my weight has been stable. I was never thin, but I was kind of at the high end of normal. After a while, I stopped checking my weight regularly.

    So discovering the weight gain really alarmed me. I thought at first that it might have something to do with the hormore therapy I'd been on for 7 years, but now I'm not so sure. I suspect I had fibro long before it was diagnosed, and now I'm wondering if that might account for the weight gain.

    More recently (since starting on Elavil), I find I've gained even more--about three pounds in a week or so. I'm taking only 10 mg of Elavil; so I wasn't expecting that kind of problem to show up so soon. And maybe it isn't the Elavil. But I really don't think I've changed my diet or exercise pattern radically in the last week--certainly not enough to account for this kind of weight gain.

    Until now, the Elavil hasn't been helping me, and so I was ready to call my doc today and tell him I planned to quit, instead of increasing the dose, as he had suggested. But I must admit that last night, I slept a little better. That could be just a fluke. (I had occasional good nights before starting the Elavil.) But it gives me a tough choice to make about whether to stay with the Elavil.

    Anyway, this *is* a good place to talk about this kind of thing. The people on this board are very supportive.

    I wish you well. And if you find the answer to the weight question, please post it here!

    --Laura R.M.
  5. allie124

    allie124 New Member

    I was first on elavil 4 years ago and gained 30 lbs in 2 months!!! My doctor simply said I was eating too much and not exersizing. This simply was not true. At the time I was still trying to be active in community theater as a director/coreographer/dancer, so I was spending at least 4 nights a week dancing for 3-4 hours. I also didn't eat much whenever I have been on meds, my stomach would be too upset, and I would be too tired to eat. Since the only difference in my routine at the time was the addition of Elavil, I know that is the culprit. I am no longer active like that, I don't know how I kept it up for so long. Over the course of 2 years after stopping Elavil I had tried several meds. I always felt sick to my stomach, and didn't eat much. Eventually I lost weight. But when my new dr insisted on Elavil despite my explanation of its effects, I gave it another shot. And here I am with another 30 pounds gained.

    One thing I had started to try prior to this most recent Elavil fiasco, was 7-keto. It is a form of DHEA but does not have the harmful hormonal risks that DHEA has. It is said to "reset" your metabolism and therfore help in losing weight. It is not a stimulant, but I did feel a bit energized when I took it. I think it was just at the hope of something helping. Anyway, has anyone else tried 7-keto? Did it help for losing or maintaining weight?